Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2004, 11:20 PM CDT for Grand Forks County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 11:20 PM CDT (04:20 UTC)
- Expired
- Jul 28, 2004, 12:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.3 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 280420 SVRFGF NDC035-280500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1120 PM CDT TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL MIDNIGHT CDT. * AT 1117 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LOGAN CENTER...OR ABOUT 39 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCANNA AT 1135 PM... KEMPTON AT 1140 PM... NORTHWOOD AT 1145 PM AND ARVILLA AT 1155 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4806 9788 4769 9791 4770 9737 4806 9746 $$ HOPPES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:50 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 27, 7:50 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 750 PM CDT TUE JUL 27 2004 .DISCUSSION... 00Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER SOUTH CENTRAL SOUTH DAKOTA WITH INVERTED TROUGH AXIS INTO CENTRAL NORTH DAKOTA. BEST MOISTURE FLUX CONVERGENCE IS SITUATED TO THE SOUTH OF THE REGION OVER SOUTH DAKOTA IN CLOSE PROXIMITY TO LOW CENTER. WEAKER AREA OF CONVERGENCE WAS NOTED ALONG AND WEST OF THE RED RIVER VALLEY. LATEST WATER VAPOR IMAGERY INDICATED 70KT JET MAX/VORTICITY MAXIMA LIFTING NORTHEAST FROM SOUTHEAST SASK PROVINCE/NORTHEAST MONTANA. REVIEW OF CURRENT RADAR MOSAIC IMAGERY SHOWED MAIN CONVECTION FIRING IN VICINITY OF BISMARCK CWFA WHERE BETTER LOW LEVEL MOISTURE FLUX CONVERGENCE IS EVIDENT ESPECIALLY ACROSS THE SOUTH. ACTIVITY WAS MOVING TO THE NORTHEAST. .SHORT TERM... MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE CHANCES OVERNIGHT. EXPECT AS UPPER LEVEL DYNAMICS ENTERS PICTURE LATER THIS EVENING I.E. RIGHT REAR QUAD OF JET FOR CONVECTION TO FILL IN AHEAD OF EASTWARD ADVANCING TROUGH. BEST THREAT FOR THUNDER SHOULD REMAIN ALONG AND WEST OF THE VALLEY OVERNIGHT. WITH LOSS OF DAYTIME HEATING EXPECT SEVERE THREAT TO DIMINISH WITH ACTIVITY POSSIBLY FORMING INTO SOME TYPE OF COMPLEX/CLUSTER OF NON-SEVERE (HEAVY RAIN) THUNDERSTORMS. WILL WATCH TRENDS DURING NEXT FEW HOURS TO DETERMINE DEGREE OF UPDATING NEEDED MAINLY ON AREAL COVERAGE AND TIMING ISSUES WITH STORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Jul 27, 6:35 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 635 AM CDT TUE JUL 27 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271435- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 635 AM CDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE DEVILS LAKE BASIN THROUGH THE LATE AFTERNOON. STORMS SHOULD SPREAD ACROSS EASTERN NORTH DAKOTA INTO THE RED RIVER VALLEY THROUGH THE EVENING...AND REACH INTO EXTREME NORTHWEST MINNESOTA BEFORE MIDNIGHT. STORMS WILL PERSIST ACROSS NORTHWEST MINNESOTA DURING THE OVERNIGHT HOURS. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS FROM 3PM THROUGH 9PM...ACROSS THE DEVILS LAKE BASIN INTO EXTREME NORTHEAST NORTH DAKOTA. AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH THIS TIME PERIOD. ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND ARE ALSO POSSIBLE FROM 5PM THROUGH MIDNIGHT...ACROSS THE REMAINDER OF EASTERN NORTH DAKOTA AND INTO EXTREME NORTHWEST MINNESOTA. THE THREAT FOR SEVERE THUNDERSTORMS IS MAINLY WEST OF A LINE FROM ROSEAU...THROUGH CROOKSTON AND SOUTHWARD TO MOORHEAD AND WAHPETON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY. AN ISOLATED STORM MAY REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING IN EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SPOTTERS MAY ALSO BE NEEDED WEDNESDAY AFTERNOON IN NORTHWEST AND WEST CENTRAL MINNESOTA. GUST
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.